How to handle a child with diabetes in your classroom


As soon as you find out that there is a child with diabetes in your classroom, you should educate yourself around this. This could mean that you talk to the parents, talk to a health care practitioner and/or do your own research.

You should find out which type of diabetes the child has and read up on that to make sure that you know what is happening with the child in front of you and what you can do to help them manage the condition.

http://www.KidsHealth.org defines diabetes as “A condition that occurs when the body can't use glucose (a type of sugar) normally. Glucose is the main source of energy for the body's cells. The levels of glucose in the blood are controlled by a hormone called insulin, which is made by the pancreas. Insulin helps glucose enter the cells. In diabetes, the pancreas does not make enough insulin (type 1 diabetes) or the body can't respond normally to the insulin that is made (type 2 diabetes).”
Blood glucose levels should thus be within the normal range, as levels that are too high or too low can be very dangerous for the child.

Warning signs to watch out for when blood glucose levels go too low (hypoglycaemia):
- Irritability
- Sleepiness
- Erratic responses to questions
- Lapse in concentration

First-response treatment for low glucose levels
- Let the child test their blood glucose level to make sure it is in fact hypoglycaemia.
- Give the child a source of glucose, this could be a small sweet or fruit juice.
- This should immediately be followed up with a healthy snack that can stabilise the blood sugar levels.
- If the child doesn’t show signs of improvement within a few minutes of the first step, phone the emergency contact person and/or get medical help.

Warning signs to watch out for when blood glucose levels go too high (hyperglycaemia):
- The child can complain of a headache or other aches and pains
- Lapse in concentration
- Drowsiness
- Blurred vision
- Dry mouth
- Shortness of breath
- Fruity taste or smell on breath
- A rapid heartbeat
- Confusion and disorientation
- Vomiting
- Coma

First-response treatment for high glucose levels
- Let the child test their blood glucose level to make sure it is in fact hyperglycaemia. If their blood glucose levels are too high, they will need to take their medication and possibly go to the emergency room.
- Phone their emergency contact and/or seek medical help.

Accommodating a child with diabetes in class
There can also be other things happening to the child in front of you that you should be aware as diabetes can affect scholastic performance drastically. Here is what to look out for, and some ideas on how you can accommodate them:

- Children with diabetes might need more bathroom breaks as they can be thirsty all the time and as a result, urinate more often. Talk to the child and agree on bathroom breaks and how they will use it. They should not be restricted and should ideally be able to take a bathroom break whenever necessary.

- A child with diabetes might have problems with their vision. Seat them close to the front, give handouts rather than making them copy big amounts of work from the board and if they wear glasses make sure they put them on when doing written work.

- Give them snack breaks when they need it. They can often feel their blood glucose levels dropping even before you can see it. Little ones will need a lot of help with this as they can forget all about it when they work or play.

- Have a source of emergency glucose available in your class. This can be a small sweet (jelly sweets work well) or a juice box.

- When the children will have a physical activity, make sure the child eats a healthy snack before the exercise starts. With younger children, you might have to make sure that they eat their lunchbox before they go out to play during the break.

- Report back to the parents if you see that the child is unusually tired or hungry.